What is Asthma Inhaler Poisoning?
Asthma and other respiratory diseases, such as chronic obstructive pulmonary disease, affect the airways in the lungs, making it difficult to breathe. Coughing, tightness of the chest, and wheezing are a few of the symptoms caused by asthma and related illnesses. Various circumstances besides the disease itself can cause flare-ups with breathing, including very cold weather, pollen and other allergens either outside or inside, or chemicals.
Albuterol is a very common medication given to patients with asthma. This medication comes in the form of an inhaler or a liquid that can be put into a nebulizer. It can also be taken orally in pill form or in the form of syrup. Albuterol is a bronchodilator that prevents or eases the harsh symptoms of asthma and related illnesses by opening up the airways in the lungs. Individuals who are prescribed albuterol take it several times a day depending on the severity of their asthma and the dosage of their medication.
Asthma inhaler poisoning in dogs can happen when dogs ingest asthma inhalers by puncturing or consuming them. The active ingredient in asthma inhaler is a bronchodilator, known as albuterol, and is toxic when ingested by dogs.
Book First Walk Free!
Symptoms of Asthma Inhaler Poisoning in Dogs
When a dog assumes an inhaler containing Albuterol, the symptoms depend on the amount consumed. Symptoms of asthma inhaler toxicity include:
- Heart block
- Heart murmur
- Excessive drooling
- Dilated pupils
- Rapid breathing
Asthma broncho-dilators all work in similar ways. There are several different types of inhaler solutions that can cause toxicity in dogs. They may also be formulated to be taken in liquid form or within a nebulizer. Types of asthma inhalers include:
- Proair HFA
- Proventil HFA
- Ventolin HFA
Causes of Asthma Inhaler Poisoning in Dogs
The causes of asthma inhaler poisoning in dogs begins with the dog ingesting the ingredients of an asthma inhaler containing Albuterol. The specific causes of poisoning include:
- The activation of adenyl cyclase (enzyme)
- Bronchial, vascular, and uterine muscles dramatically relaxing
- Negative effect on the heart and cardiovascular system
Diagnosis of Asthma Inhaler Poisoning in Dogs
It is very important to take your dog to the veterinarian as soon as you see the above symptoms or if you see an inhaler that has been chewed by the dog. Once you take your dog to the veterinarian, he will want to see the actual inhaler and will ask questions regarding the ingestion of the substance. He will look at the dog’s clinical signs and will ask you when the symptoms occurred.
The veterinarian will perform a complete physical examination with laboratory tests that include testing the blood, serum potassium levels, checking the functionality of the kidneys, serum glucose level, and will listen to the dogs heart and check his blood pressure. He will also test for dehydration. The physician will also run tests for metabolic acidosis and the dog’s base excess of the pH balance of the blood.
Treatment of Asthma Inhaler Poisoning in Dogs
Once the veterinarian has knowledge of the dog’s vital and clinical signs and makes the diagnosis of albuterol toxicity, treatment will begin. Treatment depends solely on the dog’s severity of the poisoning and precisely how it is affecting the dog. Treatment methods include:
More than likely, the dog will be hospitalized and treated for many of the symptoms. While being hospitalized, the veterinarian may need to treat his tachycardia, monitor his electrolyte concentration, and give supportive care.
IV fluids will be given in the form of Plasma-Lyte fluids which may be supplemented with potassium chloride, and beta-blockers. The veterinarian may also focus on the dog’s beta receptors, as albuterol will stimulate these receptors, and propranolol is the beta-blocking agent of choice. Propranolol may also be given to counteract any tremors, hypertension, arrhythmia, and other cardiac issues. Esmolol is another beta-blocker (adrenergic) that is ideal for controlling ventricular arrhythmia.
It will be important to get the dog’s heart rate down to a normal level. His heart rate, blood pressure, and serum potassium levels and phosphorus levels will be monitored for at least 18 hours. The veterinarian will decide when the dog’s levels are back to normal and when he can be released.
Recovery of Asthma Inhaler Poisoning in Dogs
If the dog responds well to treatment, the prognosis for albuterol toxicosis is good. The symptoms will last for up to 48 hours, and perhaps longer if your companion has ingested greater amounts or has been severely affected. It may take some time to get the heart under control, and if the dog continues to develop arrhythmia or has any type of cardiac disease, the symptoms may last longer and the prognosis may be fair.
Once your dog is released from the veterinarian hospital, your veterinarian will give you the information you need to help care for your companion at home. If he is still developing symptoms or develops any new ones, it is very important to call your veterinarian. Helping your dog recover will take time and patience on your part; he will need to be closely monitored by you. The veterinarian will also want to see him for future follow-up visits and so he can check his signs to be sure he is recovering properly.
Asthma Inhaler Poisoning Questions and Advice from Veterinary Professionals
My son's 70 lb. pit mix punctured my inhaler, which had approximately 140 90 mcg doses in it. His blood levels were submitted to the Poison Control Center, and the doctor, as well as the vet, thought he had gotten a great deal of those doses. He had 48 hours of emergency vet inpatient care with supportive IVS, heart rate monitoring, etc., and appears fully recovered. With the ongoing heart monitoring, they did find a murmur; we don't know if he had a murmur before or if this is connected to this incident. If it is connected, will this be a lasting problem or could it resolve? Of course I am feeling responsible for this and hate to think he might have ongoing effects.
Thank you! I know my son plans to follow up. His beloved dogs are very well cared for!
Add a comment to Ernie's experience
Was this experience helpful?
My dog punctured my inhaler about a half hour ago and hasn’t show any symptoms and is being his usual self. When he punctured it we heard it all come out and he ran away from it scared. Should I still take him in or just observe him? What are some of the most dangerous symptoms to look for? When should I take him out? He’s a small 6-lb chihuahua dauchsund. Thank you!
My dog punctured a hole in my inhaler about 2 days ago I couldn’t take him to the vet but I did call everything is fine the vet told me not to worry but yesterday he was just tired and his eyes was red. And now this morning he is pooping and I notice blood should I be worried now
My pointer punctured my sons asthma pump, he is a little weak right now, and he vomited 30 minutes ago. He ate a piece of cheese and drank water, what should I do
Add a comment to Jaxon's experience
Was this experience helpful?
Hi, I have taken my female huntaway x springer spaniel to the 24hr vet after I found my chewed up inhaler with the canister missing. The vet checked her hr as I felt it was elevated, and induced vomiting to ensure she had not swallowed the canister. However he was not overly concerned and sent us home. Since returning home she continues to have quick shallow breaths and is trembling and I believe her heart rate is elevated (around 150bpm) conpared to her normal baseline.
Add a comment to Kaia's experience
Was this experience helpful?